Alert archive / Wyoming / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Riverton, WY

May 9, 2005Big Horn County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 9, 2005, 5:46 PM MDT for Big Horn County, Wyoming. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2005, 5:46 PM MDT (23:46 UTC)
Expired
May 9, 2005, 6:00 PM MDT
In force
14 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Riverton/Lander radar (KRIW), 155 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 092347
SVRRIW
WYC003-100000-
/O.NEW.KRIW.SV.W.0002.050509T2346Z-050510T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
546 PM MDT MON MAY 9 2005

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR HYATTVILLE...OR ABOUT 22 MILES EAST OF
  BASIN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAINTROCK CANYON BY 600 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4440 10793 4421 10783 4422 10743 4451 10755

$$

C. BAKER
1 follow-up statement
000 
WWUS55 KRIW 092359
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
559 PM MDT MON MAY 9 2005

WYC003-100009-
/O.EXP.KRIW.SV.W.0002.000000T0000Z-050510T0000Z/
BIG HORN WY-
559 PM MDT MON MAY 9 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BIG HORN COUNTY
WILL EXPIRE AT 600 PM MDT...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4440 10793 4421 10783 4422 10743 4451 10755

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:54 PM MDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 9, 3:54 PM MDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
354 PM MDT MON MAY 9 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY...
ISOLATED THUNDERSTORMS FIRING UP ACROSS THE AREA THIS AFTERNOON WITH
AT LEAST ISOLATED COVERAGE EXPECTED TO CONTINUE THROUGH THE EVENING
WITH A COUPLE POSSIBLY LINGERING LONGER...ESPECIALLY IN THE WEST.
LAPS INSTABILITY SHOWS SOME DECENT AREAS OF CAPES BETWEEN 500-
1000J/KG. JET DYNAMICS JUST CLIP THE NORTHWEST THIS EVENING WITH
OTHERWISE DIFFLUENT FLOW ACROSS THE CWFA. LOCALIZED CONVERGENCE AND
MOUNTAIN INTERACTION COULD PRODUCE A FEW STRONG TO BORDERLINE SEVERE
STORMS INTO THE EVENING HOURS. AN AREA OF MORE CONCENTRATED SHOWERS
AND SOME THUNDERSTORMS ALSO POSSIBLE THIS EVENING NORTH OF WEAK
FRONTAL BOUNDARY HANGING JUST TO OUR NORTH.

THEN THE WEATHER REALLY GETS INTERESTING LATER TUESDAY INTO
WEDNESDAY AS MASSIVE STORM SYSTEM BEGINS TO CHUG EASTWARD EVER SO
SLOWLY. MODELS HAD A TOUGH TIME WITH THE JET ANALYSIS THIS MORNING
OFF THE WEST COAST WITH WINDS BEING A LITTLE STRONGER THAN MODELS
INDICATED. GFS HAD BEST OVERALL ANALYSIS MINUS THE WINDS BUT THE
ETA WAS THE MOST BULLISH FOR OUR AREA. GENERALLY FOLLOWED THE ETA12
FOR THE DETAILS. EXPECTING UPPER LOW TO INITIALLY WOBBLE EAST
NORTHEAST BEFORE NEXT JET STREAK REDEVELOPS IT FURTHER SOUTH
TUESDAY NIGHT...BOTTOMING OUT SOMEWHERE OVER NORTHERN UTAH
WEDNESDAY MORNING. SYSTEM SHOULD THEN STALL OUT DURING THE DAY
WITH LITTLE MOVEMENT INTO EARLY THURSDAY. GUIDANCE CONTINUES
TO GET WETTER AND WETTER WITH EACH RUN TODAY. NEW GUIDANCE IS
SHOWING WIDESPREAD 1 TO 2 INCH AMOUNTS FOR OUR CENTRAL AND
NORTHEAST ZONES WITH AROUND 3 INCHES IN FAVORED UPSLOPE AREAS
AROUND LANDER AND BUFFALO. IF AMOUNTS ARE HALF THIS...IT WILL
BE QUITE A STORM...ESPECIALLY WITH ALL THE RECENT LIQUID THAT
HAS FALLEN. FLOODING WILL BE A PROBLEM IF PRECIPITATION
DOESNT CHANGE TO SNOW QUICKLY ENOUGH...ESPECIALLY IN JOHNSON
COUNTY WHERE THE MOST RAIN FELL FROM THIS LAST SYSTEM. OUR
HYDROLOGIST WILL LIKELY ISSUE ANOTHER STATEMENT EITHER THIS
EVENING OR EARLY TUESDAY ON THIS POTENTIAL.

PACIFIC FRONT MOVES INTO THE WEST LATER TONIGHT OR EARLY TUESDAY WITH
THE COLDER CANADIAN FRONT RACING DOWN FROM THE NORTH TOMORROW
AFTERNOON AND EVENING. POTENTIAL FOR HEAVY SNOW BEGINS IN THE BIG
HORNS AND EAST SLOPE OF THE ABSAROKAS AS EARLY AS LATER TUESDAY
NIGHT...SPREADING TO THE LOWER ELEVATIONS OF JOHNSON...FREMONT AND
NATRONA COUNTIES WEDNESDAY AND WEDNESDAY NIGHT. UPSLOPE KICKS IN
QUITE STRONG IN THESE AREAS WEDNESDAY...CONTINUING THROUGH MOST OF
WEDNESDAY NIGHT. H7 TEMPERATURES START DROPPING QUICKLY WEDNESDAY
MORNING WITH -6C AT BYG BY 12Z WEDNESDAY AND -8C BY 21Z. LANDER
STARTS OUT AT -4C AROUND 12Z WEDNESDAY AND QUICKLY DROPS TO AROUND
-7C BY NOON (COLD ENOUGH FOR SNOW). BASED ON POTENTIAL FOR
SIGNIFICANT RAIN BEFOREHAND...WE COULD SEE THE RAIN CHANGE TO SNOW
BY DAWN WEDNESDAY IN THE LANDER AREA. IF THIS HAPPENS...THE
POTENTIAL FOR LARGE SNOW AMOUNTS INCREASE SIGNIFICANTLY AS SNOW
WILL LIKELY CONTINUE THROUGH WEDNESDAY NIGHT. EVEN CASPER TURNS COLD
ENOUGH FOR SNOW BY AFTERNOON AND THROUGH THE NIGHT WEDNESDAY.
ISENTROPIC UPGLIDE WEDNESDAY/WEDNESDAY NIGHT IS EXTREMELY LARGE
WITH HINT OF MESOSCALE SNOW BANDING IN SOUTHERN FREMONT AND GREEN
MOUNTAINS. DEBATED 4TH AND 5TH PERIOD WATCHES FOR AREA FROM BUFFALO
TO CASPER AND OVER TO RIVERTON...LANDER...DUBOIS...EAST WIND RIVER
MTNS AND UP TO THERMOP AREA BUT WILL LET MID CREW EXAMINE ONE MORE
MODEL RUN.

BOTTOM LINE...POTENTIAL FOR MAJOR RAIN AND THEN SNOW PRODUCER IS
QUITE HIGH EAST OF THE DIVIDE. HEAVIEST PRECIPITATION WILL LIKELY
FALL FROM THE EAST SLOPE OF THE WIND RIVER MOUNTAINS NORTHEAST TO
JOHNSON COUNTY. SIGNIFICANT OVERRUNNING PRECIPITATION IS ALSO
POSSIBLE AROUND CASPER BUT MORE EASTERLY MID LEVELS MAY LIMIT
LARGER AMOUNTS NEAR THE MOUNTAINS. STILL POTENTIAL FOR A GOOD RAIN
AND THEN SNOW EVENT THOUGH. A PERIOD OF HEAVY SNOW AND STRONG WINDS
IS ALSO POSSIBLE IN THE RED DESERT WEDNESDAY. THE STORM SYSTEM WILL
LIKELY LIFT SOMEWHERE ACROSS THE STATE ON THURSDAY WITH CONTINUED
UNSETTLED WEATHER. STAY TUNED FOR MUCH MORE ON THIS DEVELOPING
MAJOR WET SPRING STORM.

&&

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
THE BIG UPPER LOW SHOULD EVENTUALLY OPEN UP AND PHASE WITH
NORTHERN STREAM ON FRIDAY WITH CYCLONIC FLOW LINGERING.
BEHIND SYSTEM...HAVE KEPT IN A RISK FOR SOME INSTABILITY SHOWERS. FOR
THE WEEKEND THE ECMWF RESULTING IN MORE AMPLIFIED RIDGE IN PLACE
WHILE GFS/CANADIAN LESS AMPLIFIED WITH UPPER LEVEL WEST SOUTHWEST
FLOW IMPACTING THE WEST. HAVE MAINTAINED LOW PRECIP CHANCES INTO WEST
WITH GFS SOLUTION OF IMPULSES LIFTING NORTHEAST THROUGH FLOW. WITH
EVEN COLDER SYSTEM ADVERTISED FOR THURSDAY...HAVE LOWERED
TEMPERATURES QUITE A BIT. SHOULD SEE RAPID MID MAY WARMUP BY THE
WEEKEND WITH TEMPERATURES BREAKING THE 70 MARK AGAIN IN BASINS.
DEPENDING ON HOW MUCH WATER BUILDS UP IN THE MOUNTAINS WITH THIS
WEEKS SNOW...MAY HAVE TO WATCH STREAMS FOR SIGNIFICANT RUNOFF WITH
QUICKLY MELTING WET SNOWS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WY...NONE...

SHORT TERM...SKRBAC
LONG TERM....FRIEDERS
Hazardous weather outlook, May 9, 4:05 PM MDT, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
405 PM MDT MON MAY 9 2005

WYZ001>020-022>030-101100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
405 PM MDT MON MAY 9 2005

...POWERFUL SPRING STORM EXPECTED TO BRING HEAVY SNOW AND STRONG
WINDS TO MUCH OF CENTRAL AND NORTHERN WYOMING BY LATE WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THE EVENING
HOURS. ONE OR TWO OF THESE STORMS COULD PRODUCE HEAVY RAIN...MARBLE
SIZE HAIL AND STRONG WIND GUSTS. THE BEST CHANCE FOR THESE STRONGER
STORMS WILL BE IN THE FAR WEST AND NORTH OF A RIVERTON TO CASPER
LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A MAJOR LATE SEASON SPRING SNOWSTORM APPEARS LIKELY FOR WEDNESDAY AND
WEDNESDAY NIGHT. THIS STRONG PACIFIC STORM SYSTEM WILL MOVE INTO THE
GREAT BASIN TUESDAY AND MOVE SLOWLY INTO THE CENTRAL ROCKIES
WEDNESDAY AND LINGER INTO FRIDAY. THIS SYSTEM WILL SPREAD SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL WYOMING TUESDAY.
SOME OF THESE STORMS COULD BE STRONG WITH SMALL HAIL AND GUSTY WINDS.
PRECIPITATION WILL BECOME MORE WIDESPREAD WEDNESDAY AND WEDNESDAY
NIGHT. SNOW LEVELS WILL LOWER TO THE VALLEY FLOORS BY WEDNESDAY
AFTERNOON. BECAUSE THIS STORM SYSTEM WILL BE PACKING A LOT OF
MOISTURE WITH IT AS IT ENCOUNTERS UNSEASONABLE COLD AIR...CENTRAL
AND NORTHERN WYOMING WILL LIKELY SEE HEAVY SNOWFALL AND STRONG
WINDS DEVELOP. SNOWFALL AMOUNTS COULD EXCEED A FOOT IN THE WIND
RIVER...BIG HORN AND POSSIBLY THE ABSAROKA MOUNTAINS. SNOWFALL
AMOUNTS IN EXCESS OF SIX INCHES ARE POSSIBLE ACROSS THE LOWER
ELEVATIONS OF FREMONT...NATRONA...JOHNSON AND HOT SPRINGS COUNTY
WEDNESDAY INTO WEDNESDAY NIGHT. THE STRONGEST WINDS WILL IMPACT
JOHNSON COUNTY WEDNESDAY MORNING FOR POTENTIAL WHITE OUT CONDITIONS.
IF YOU HAVE TRAVEL OR OUTDOOR ACTIVITIES PLANNED THIS WEEK ACROSS
WYOMING...STAY TUNED FOR UPDATES AND POSSIBLE WATCHES AND WARNINGS AS
THIS STORM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HAIL OR STRONG WIND GUSTS
THROUGH THE EVENING HOURS.  THANK YOU.

TRIW

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:54 PM MDTSevere Thunderstorm WarningRIWBig Horn51 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.